Mombu the Medicine Forum sponsored links

Go Back   Mombu the Medicine Forum > Medicine > clonazepam and osteoporosis?
User Name
Password
REGISTER NOW! Mark Forums Read

sponsored links


Reply
 
1 29th May 17:51
googlemail2003
External User
 
Posts: 1
Default clonazepam and osteoporosis?


I understand that long term treatment with anti-convulsants can cause
bone loss. I have not been able to find anything linking osteoporosis
with clonazepam. Is anyone aware of any information on this specific
drug and
bone loss?

I have been on a low dose for about 10 years. I have borderline
osteoporosis with 6% bone loss in less than two years. I have just
started Fosamax but was wondering if the clonazepam could be all or
part of the problem.

Thanks
  Reply With Quote


  sponsored links


2 29th May 17:52
gregory poon
External User
 
Posts: 1
Default clonazepam and osteoporosis?


Osteoporosis secondary to anticonvulsants is mostly associated with
phenytoin and the barbiturates (e.g., phenobarbital). It's not something
particularly associated with benzodiazepines such as clonazepam. Is this
the only anticonvulsant you are taking?


There are a lot of risk factors for osteoporosis. Many are age- and
lifestyle-related. Knowing a bit more about your age and medical history
might help ... or discuss this with your physician.
  Reply With Quote


  sponsored links


3 29th May 17:52
googlemail2003
External User
 
Posts: 1
Default clonazepam and osteoporosis?


Yes, this is the only anticonvulsant that I am taking. I realized
that it would not be the only factor in my bone loss. I am a 59 year
old woman - obviously a factor right there. However from what I've
read a 6% loss in less than two years is quite a lot and I was trying
to figure out why if possible. It especially worried me because I'd
been taking Premarin for 9 years, although for the last two years the
dosage was at .375 mg. If the Premarin has helped prevent some bone
loss then I can't imagine where I would have been had I not been
taking it. I stopped the Premarin last month when I started the
Fosamax. Now I have the joy of night sweats, but that's another
story...........

I also take Tramadol, 50 mg twice a day for chronic severe back pain,
Vioxx and Prevacid. The Prevacid gives me frequent migraines for
which I take Midrin about twice a week. I take a tspn of milk of
magnesia daily and 1000 mg of calcium with vitamin D in divided doses.
I imagine none of this stuff, other than the calcium, can be helping
my bones. I have not found any link between these drugs and bone loss
on the web but if you are aware of any I'd appreciate the information.

Because of the back problem I am unable to do strength training. I
walk about 1 1/2 miles a day at about 2.5 miles an hour (pretty slow)
and swim 3/4 of a mile daily.
  Reply With Quote
4 29th May 17:53
gregory poon
External User
 
Posts: 1
Default clonazepam and osteoporosis?


Your back may have been a significant contributing factor. The lack of
weight-bearing exercise does not "cause" osteoporosis but can accelerate
bone loss (why astronauts become osteoporotic after being in space for a
long time in the absence of gravity). It is very good that you are able to
walk everyday, but swimming is a low-impact exercise. Now of course I'm not
saying you should be exerting yourself, especially given your injuries. How
long have you sustained this back pain?

--
Gregory M. K. Poon, Ph.D., R.Ph., B.Sc.Phm.
Departments of Pharmaceutical Sciences & Chemical Engineering and Applied
Chemistry
University of Toronto

news:<o1Xoc.22879$mP11.644@news04.bloor.is.net.cab le.rogers.com>...
  Reply With Quote
5 29th May 17:54
googlemail2003
External User
 
Posts: 1
Default clonazepam and osteoporosis?


I've had the back pain for a year and a half. I've only been able to
do any walking for the past year. Before that I could hardly walk a block.
  Reply With Quote
Reply


Thread Tools
Display Modes




Copyright 2006 SmartyDevil.com - Dies Mies Jeschet Boenedoesef Douvema Enitemaus -
666